question-icon

What causes persistent vertigo after recovering from a cold?

default
Posted on Fri, 27 Jul 2018
Question: After having a cold, ear fluid, then vertigo, all during the recovery process, Should the vertigo continue very long? I can not take decongestants. I am on tetracycline for acne. I am 76 years old and have difficulty hearing, but it got worse with this illness. I am well otherwise, should I be worried?
doctor
Answered by Dr. Michelle Gibson James (1 hour later)
Brief Answer:
if it last longer than 2 weeks, need to be seen

Detailed Answer:
HI, thanks for using healthcare

Vertigo can occur with the common cold because the infection (cold virus) can affect the sinuses and inner ear.

In most persons, it resolves by 2 weeks after cold symptoms have improved. If this time has passsed or the vertigo is severe, then you should be see by your doctor or an ENT specialist.

YOu can consider using medication dramamine to help with the vertigo. This is normally used for nausea but has been found to be helpful with vertigo as well.
It will make you drowsy unfortunately and should only be used for a few days.

Another option is meclizine.

I hope this helps , feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16810 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes persistent vertigo after recovering from a cold?

Brief Answer: if it last longer than 2 weeks, need to be seen Detailed Answer: HI, thanks for using healthcare Vertigo can occur with the common cold because the infection (cold virus) can affect the sinuses and inner ear. In most persons, it resolves by 2 weeks after cold symptoms have improved. If this time has passsed or the vertigo is severe, then you should be see by your doctor or an ENT specialist. YOu can consider using medication dramamine to help with the vertigo. This is normally used for nausea but has been found to be helpful with vertigo as well. It will make you drowsy unfortunately and should only be used for a few days. Another option is meclizine. I hope this helps , feel free to ask any other questions